In September 2021, a previously healthy 14-year-old Chinese girl initially presented with canker sores and fever, which was cured by clindamycin hydrochloride 5 days later. One month later, she suffered from repeated abdominal pain, relieved by bowel movements with haematochezia 3–8 times per day. The patient also experienced dizziness, weakness, afebrile pallor, nausea, vomiting with sour regurgitation, chest discomfort, joint pain, photosensitivity and perineal ulcerations. Ten days before admission to our hospital, she experienced cutaneous vascular purpura on the lower limbs and was admitted to a tertiary medical institution. Laboratory data revealed a leukocyte count of 10.49×109/L with 72.6% neutrophils and a haemoglobin level of 84 g/L. Colonoscopy showed typical UC manifestations with pancolonic lesions. Based on clinical features, biochemical features, and endoscopy examination, the female adolescent was diagnosed with severe UC. The patient received mesalazine and methylprednisolone, and then methylprednisolone was tapered and gradually switched to oral and rectal mesalazine once the abdominal pain and haematochezia were alleviated.
In December 2022, the patient was admitted to our hospital because she was still experiencing intermittent abdominal pain, blooding diarrhoea, and fever. On admission, her BMI (BMI 13.43 kg/m2, weight 37 kg, height 166 cm) was significantly lower than that of girls of the same age. Laboratory data showed a WBC of 11.16×10^9/L, neutrophil levels of 7.86×10^9/L, haemoglobin levels of 69 g/L, HCT 22.3%, CRP levels of 10 mg/L, ESR of 11 mm/h, HBP levels of 92 g/L, TNFα levels of 27 pg/mL and calprotectin levels of 592.1 µg/g. Tests for antinuclear antibodies, rheumatoid factor and antineutrophil cytoplasmic antibodies were negative. Tests for Epstein–Barr virus, cytomegalovirus, HIV, and hepatitis B and C virus infections were also negative. Because of severe UC activity, high inflammatory index and moderate anaemia, the patient received intravenous (IV) methylprednisolone 2 mg/kg/day on Day 1 (regarded as Day 1), antibiotics, and supportive RBC suspensions. On Day 7, she had her first IFX treatment (200 mg). Seven days later, because of the rapid resolution of haematochezia, methylprednisolone was decreased to oral methylprednisolone tablets of 1 mg/kg/day. On Day 9, the patient received the second IFX 200 mg treatment. However, the next day (Day 10), the patient had massive bloody stools with increased heart rate (HR) (her highest HR was 125 bpm) and decreased blood pressure (BP) (her lowest BP was 87/51 mmHg). Therefore, oral methylprednisolone was changed to intravenous systemic methylprednisolone 1.5 mg/kg/day. After administration of rehydration support, RBC suspension transfusion and haemostatic treatment, she recovered soon, but the skin lesions were aggravated (Fig. 1). On Day 19, the patient received the third IFX 300 mg treatment, and three days later (Day 22), the patient received a colonoscopy revealing inflammatory mucosal hyperplasia and shallow ulcers in the descending colon and rectum, which had improved more than 1 month ago (Fig. 2A). Colonoscopy also revealed mucosa with a visible vascular pattern (Fig. 2B). Blood tests showed an increased haemoglobin level of 91 g/L and normal CRP and ESR results. Due to symptom stabilisation and improvement of the inflammatory index, on Day 27, intravenous methylprednisolone 1.5 mg/kg/day was changed to oral methylprednisolone 1 mg/kg/day. The patient received IFX 300 mg with the fourth dose. The patient experienced another bout of severe haematochezia on the same day, which was immediately alleviated by the treatment described above, so oral methylprednisolone 1 mg/kg/day was changed to intravenous methylprednisolone 1 mg/kg/day. On Day 28, the patient received an emergency endoscopy. We observed a 3–5 cm post-hemorrhagic scab (Fig. 3A) far from the anal margin and an improved mucosal lesion with no sigmoid colon or rectum ulceration. Simultaneously, direct intestinal tissue immunofluorescence revealed IgA staining of vessel walls (Fig. 3B). Based on these findings, IgA vasculitis was diagnosed, and IFX was suspected of playing a role in triggering the progression of intestinal vasculitis-associated haematochezia.
IFX was not discontinued because of her improved skin rash and intestinal mucosa. The patient no longer had haematochezia after Day 30, and oral methylprednisolone was gradually tapered and discontinued on Day 90. At more than 4 months of follow-up, although she received two additional IFX treatments (Day 81 and Day 109), neither caused further haematochezia. The skin lesions resolved approximately 2 months after admission to our hospital. Laboratory data revealed that faecal calprotectin, WBC, haemoglobin, HCT and albumin levels improved after the second bout of severe haematochezia (Fig. 4). The patient had improved nutritional status evidenced by weight from 37 to 48 kg and BMI from 13.27 to 17.65 kg/m2.